Skip to main content
Kent Academic Repository

Diverse responses of species to landscape fragmentation in a simple food chain

Liao, J., Bearup, Daniel, Blasius, B. (2017) Diverse responses of species to landscape fragmentation in a simple food chain. Journal of Animal Ecology, 86 (5). pp. 1169-1178. ISSN 0021-8790. (doi:10.1111/1365-2656.12702) (KAR id:64308)


1) Habitat destruction, characterized by habitat loss and fragmentation, is a key driver of species extinction in spatial extended communities. Recently, there has been some progress in the theory of spatial food webs, however to date practically little is known about how habitat configurational fragmentation influences multi-trophic food web dynamics.

2) To explore how habitat fragmentation affects species persistence in food webs, we introduce a modelling framework that describes the site occupancy of species in a tri-trophic system. We assume that species dispersal range increases with trophic level, exploiting pair-approximation techniques to describe the effect of habitat clustering.

3) In accordance with the trophic rank hypothesis, both habitat loss and fragmentation generally cause species extinction, with stronger effects occurring at higher trophic levels. However, species display diverse responses (negative, neutral or positive) to habitat loss and fragmentation separately, depending on their dispersal range and trophic position.

4) Counter-intuitively, prey species may benefit from habitat loss due to a release in top-down control. Similarly, habitat fragmentation has almost no influence on the site occupancy of the intermediate consumer in the tri-trophic system, though it decreases those of both basal species and top predator. Consequently, species’ responses to habitat destruction vary as other species become extinct.

5) Our results reiterate the importance of the interplay between bottom-up and top-down control in trophically linked communities, and highlight the complex responses occurring in even a simple food chain.

Item Type: Article
DOI/Identification number: 10.1111/1365-2656.12702
Additional information: cited By 0
Subjects: Q Science > QA Mathematics (inc Computing science)
Q Science > QH Natural history > QH541 Ecology
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Daniel Bearup
Date Deposited: 30 Nov 2017 12:20 UTC
Last Modified: 04 Mar 2024 16:25 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.